Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 62, NWS Grand Forks, ND

June 24, 2006Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2006, 6:55 PM CDT for Norman County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2006, 6:55 PM CDT (23:55 UTC)
Expired
Jun 24, 2006, 7:28 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 59 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:00 PM CDTHAIL 0.755 E Halstad, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.9 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 242355
SVRFGF
MNC107-250100-
/O.NEW.KFGF.SV.W.0062.060624T2355Z-060625T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
655 PM CDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL NORMAN COUNTY IN NORTHWEST MINNESOTA

* UNTIL 800 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 6 MILES WEST OF ADA...OR 31 MILES NORTH OF
  FARGO...MOVING TO THE SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL NORMAN COUNTY AT 710 PM CDT
  RURAL SOUTHERN NORMAN COUNTY AT 730 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4736 9654 4736 9676 4717 9676 4716 9653

$$

JA
2 follow-up statements
000 
WWUS53 KFGF 250015
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
716 PM CDT SAT JUN 24 2006

MNC107-250100-
/O.CON.KFGF.SV.W.0062.000000T0000Z-060625T0100Z/
NORMAN MN-
716 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL NORMAN COUNTY...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 7 MILES EAST OF HENDRUM...OR 25 MILES NORTH OF FARGO...
MOVING TO THE SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN NORMAN COUNTY AT 730 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4736 9654 4736 9676 4717 9676 4716 9653

$$

JA
000 
WWUS53 KFGF 250028
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
728 PM CDT SAT JUN 24 2006

MNC107-250038-
/O.CAN.KFGF.SV.W.0062.000000T0000Z-060625T0100Z/
NORMAN MN-
728 PM CDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NORMAN COUNTY IS
CANCELLED...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 7 MILES NORTHEAST OF PERLEY...OR 24 MILES NORTH
OF FARGO...MOVING TO THE SOUTH AT 15 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4736 9654 4736 9676 4717 9676 4716 9653

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:28 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 24, 1:28 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
128 PM CDT SAT JUN 24 2006

.SHORT TERM...
SEVERAL SHORTWAVES CONTINUE TO ROTATE TOWARDS REGION...ALONG WITH
MODEST INSTABILITY WILL LEAD TO SOME THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. MODELS AGAIN IN GOOD AGREEMENT...AND LIKE NAM DEPICTION
OF QPF/MOISTURE FIELDS SO WILL FOLLOW.

FOR TONIGHT...EXPECT THUNDERSTORMS TO BE SCATTERED AROUND THE
REGION. STORM MODE WILL BE DOMINATED BY PULSE MULTICELLS...WITH
AROUND 10KT OF 0-6KM SHEAR ALONG WITH VERY LITTLE OVERALL
HODOGRAPH LENGTH (IE. TOTAL SHEAR). THERE WILL BE STEEP LAPSE RATES
THOUGH AS 500MB COLD POOL COMES OVER THE AREA THIS EVENING. THERE
COULD BE A FEW PULSE SEVERE HAIL REPORTS AND/OR A WIND GUST TO
NEAR SEVERE LIMITS...BUT GUSTS TO AROUND 40MPH SHOULD BE THE RULE
WITH LITTLE WIND ALOFT TO TRANSPORT TO SFC...AND FAIRLY MOIST
PROFILES IN MID LEVELS. I AM NOT EXPECTING TOO MUCH ORGANIZED
SEVERE WITH VERY LIMITED SHEAR PROFILES AND SFC CONVERGENCE...ALTHOUGH
SPC HAS INCLUDED SOME OF THE AREA IN THE DAY1 SLIGHT RISK. RADAR
TRENDS OVER THE LAST HOURS INDICATE NO VERTICAL TILT TO SMALL
MULTICELL CORES WHICH LINES UP WELL WITH 10KT OF 0-6KM SHEAR.
FURTHER SOUTH...0-6KM SHEAR IS AROUND 25-30KT IN MPX FORECAST
AREA...AND BOW ECHO HAS DEVELOPED IN THIS ENVIRONMENT WHERE A
SEVERE THUNDERSTORM WATCH IS IN EFFECT..

FOR SUNDAY...EXPECT A DRY DAY WITH SLIGHTLY WARMER TEMPS ALOFT AND
SFC HIGH PRESSURE. HIGHS WILL WARM TO NEAR NORMAL FOR THIS TIME OF
YEAR.

ON MONDAY...A COOL FRONT WILL PASS THROUGH THE REGION MONDAY
AFTERNOON...ALONG WITH SOME INSTABILITY. THEREFORE WILL NEED TO
CONTINUE CHANCE FOR THUNDER. BY TUESDAY...CYCLONIC FLOW AND COLD
AIR ALOFT WILL ONCE AGAIN PROVIDE ENOUGH INSTABILITY FOR SOME
THUNDER. THE BEST CHANCES FOR THUNDER BOTH MONDAY AND TUESDAY WILL
BE IN THE AFTERNOON. TEMPS WILL BE NEAR NORMAL ON MONDAY AND COOL
SLIGHTLY BELOW NORMAL FOR TUESDAY WITH COLDER AIR ALOFT...CYCLONIC
FLOW AND UPPER LOW EAST OF THE FORECAST AREA.

.LONG TERM (WED-SAT)...
MAIN ISSUES REVOLVE AROUND 500MB TROUGH PROGGED TO BE OVER WRN/CNTRL
GREAT LAKES REGION MIDWEEK AND WHAT...IF ANY...EFFECT WILL HAVE ON
WEATHER OVER ERN ND/NW MN.  NCEP MEANS AS AS WELL AS 06Z GFS/12Z
CANADIAN/00Z ECMWF ALL HANDLE UPPER TROUGH RATHER SIMILAR INITIALLY
WITH UPPER LOW CENTER OVER ERN MN/NW WI WEDNESDAY...THEN SOME
DIFFERENCES EMERGE ON HOW FAST TROUGH WILL MOVE EAST AND OUR FLOW
GOES ZONAL.  12Z CANADIAN IS MORE WITH THE TROUGH HANGING OVER THE
GREAT LAKES LIKE 06Z-12Z GFS.  ATTM WILL THINK ITS INFLUENCE WILL BE
WITH COLDER AIR ALOFT WHICH COMBINED WITH SFC HEATING WILL GENERATE
SCT TSTMS WED AFTN OVER NW/WCNTRL MN.  DEPENDING ON TROUGH MOVEMENT
THIS PATTERN MAY BE REPEATED FOR OTHER DAYS...BUT FOR NOW WILL LEAVE
THU-FRI DRY.  HPC PROGS SHOW HIGH DROPPING OVER CNTRL ND IN THAT
TIME FRAME.  AIRMASS IS MODERATELY COOLER WITH TEMPS AVERAGING JUST
A FEW DEGREES BLO NORMAL.

&&

.AVIATION...
ISOLATED-SCATTERED CONVECTION TO PLAY HAVOC WITH TAF SITES THE REST
OF SAT AFTN/EARLY EVENING. OTHERWISE VFR CONDITIONS TO RULE WITH MID
LEVEL CU DEVELOPING AROUND 5000 TO 6000 FT WITH THIN CIRRUS CANOPY
ABOVE THAT.  BRIEF GUSTY WINDS TO 30KTS PSBL NEAR ANY STORM ALONG
WITH LOCAL LOW LEVEL WIND SHEAR DUE TO QUICK CHANGES IN WIND
DIRECTION IN SPEED.  OUTSIDE OF STORMS WINDS WILL REMAIN LIGHT AND
MAINLY NORTH OR NORTHWEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/RIDDLE
Hazardous weather outlook, Jun 24, 6:21 AM CDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
621 AM CDT SAT JUN 24 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
621 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TODAY INTO THIS
EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ALTHOUGH
STRONGER STORMS THIS AFTERNOON MAY PRODUCE SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION
MONDAY INTO MONDAY EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

In the hours before

Local storm report, Jun 24, 1:58 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
158 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             2 W ROGERS              47.07N 98.24W
06/24/2006  M1.00 INCH       BARNES             ND   PUBLIC

            SOME CROP DAMAGE

&&

DRIDDLE

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.